Facebook Pixel

Can birth control pills, specifically Ortho Tri-Cyclen Lo, raise your prolactin level in the future?

By June 29, 2011 - 9:05am
Rate This

Three years ago, my ob/gyn at the time gave me a 2 month supply of Ortho Tri-Cyclen Lo about 3 years ago to try and help with my irregular cycles and PMS. It did regulate my cycle but I didn't feel like it helped with some of the PMS symptoms. A year and a half later, I was seeing a new ob/gyn for my annual exam, and I was still having trouble with my irregular cycles. They were all over the place more so than ever so I discussed it with him, and he tested my thyroid and prolactin levels. The thyroid level was normal but prolactin was elevated (1st prolactin test was 40, 2nd test was 32), plus I had a brain MRI done which came back normal. I have now been on bromocriptine for almost a year now. I'm not trying to get pregnant or anything, just taking it to lower the prolactin and have regular cycles. I did a lot of online research, some sites say BCP can cause it and some don't.

Add a Comment3 Comments

EmpowHER Guest

I took Ortho tricyclen lo for 6 months in 2005, since then I have had through the roof prolactin levels and rare if ever cycles, My body has never gone back to normal, even after I had my first child (using bromocriptine and clomid) I had 2 MRI's and no tumor, they gave up on trying to find a cure or cause for it. I am much moodier, protective, worried, and depressed now, I wish some one had told me to never take tri cyclen lo.

July 29, 2011 - 11:56am

Thanks Missie! :)

June 29, 2011 - 12:36pm
EmpowHER Guest

Hi Angel84,
I researched your specific question about your Pill and I did not see any specific warnings about prolactin levels. Here is the link to detailed information about the pill which must be admistered with the pill from the Food and Drug Administration http://www.thepill.com/thepill/shared/pi/OTC_LO_PI_-03H268.pdf#zoom=100.

However, the University of Michigan did produce a study which shows that you are correct that your prolactin levels will be elevated as the effect from the pill itself stimulates that hormone. You can find the detailed information here http://www.med.umich.edu/1libr/aha/umneuro_prolactinoma.htm.

It is important that you ask your physician's his/her professional medical opinion about your specific case since every woman may have different experiences. Please keep us updated on what your he/she says.

Good luck, Missie

June 29, 2011 - 12:23pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Menstrual Cycle

Get Email Updates

Related Checklists

Menstrual Cycle Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!